Wisconsin, 2011

Hail and Damaging Wind in Wisconsin, May 12, 2011

May 12, 2011 · NWS GRB · 8 events in 3 counties and zones

Scattered storms developed in an unstable air mass ahead of a weak area of low pressure. The storms produced large hail and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered storms developed in an unstable air mass ahead of a weak area of low pressure. The storms produced large hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 12, 2:03 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 12, 2:03 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
303 PM CDT THU MAY 12 2011

.SHORT TERM...TONIGHT AND FRIDAY.

SURFACE LOW PRESSURE OVER WISCONSIN AND A PAIR OF 500MB LOWS
MOVING THE STATE LED TO CONTINUED POPS IN THE FORECAST THROUGH AT
LEAST FRIDAY.

THUNDERSTORMS DEVELOPED ACROSS THE SOUTHERN HALF OF THE STATE AND
MOVED NORTH-NORTHEAST EARLY THIS AFTERNOON. A WARM FRONT ACROSS
THE AREA THAT WAS MOVING NORTH COMBINED WITH HIGH MUCAPE VALUES
WILL RESULT IN CONTINUED THUNDERSTORM DEVELOPMENT. THOUGH SHEAR IS
NOT IMPRESSIVE...INSTABILITY MAY BE SUFFICIENT FOR SEVERE STORM
DEVELOPMENT THE REST OF THE AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY

A PAIR OF UPPER LOWS DUMB BELLING AROUND EACH OTHER BEFORE
CONSOLIDATING INTO ONE CENTER ARE THE MAIN WEATHER FEATURES
THROUGH MONDAY. THE PROXIMITY OF THE UPPER SYSTEMS WILL KEEP
SHOWERS IN THE FORECAST THROUGH SATURDAY NIGHT OR EARLY SUNDAY. THE
CLOUDS...NORTHEAST WINDS FROM THE COLD BAY AND LAKE AND SHOWERS
SHOULD MAKE FOR A CHILLY DAY SATURDAY WITH HIGHS IN THE 40S TO LOW
50S. THE SHOWERS SHOULD DIMINISH SATURDAY NIGHT OR SUNDAY MORNING.

THEN THE GFS AND GEM BRING A LARGE UPPER RIDGE INTO THE NORTHERN
GREAT LAKES SUNDAY WHICH WILL BRING DRY AND COOL WEATHER FOR
MONDAY THROUGH AT LEAST THURSDAY. THE ECMWF ALSO BRINGS IN UPPER
RIDGING EARLY IN THE WEEK BUT IS AT ODDS WITH THE OTHER MODELS IN
ROTATING A PIECE OF ENERGY AROUND THE UPPER LOW OVER THE OHIO
VALLEY BACK TO THE NORTHWEST DURING THE MIDDLE OF THE WEEK WHICH
WOULD BRING THE THREAT OF SHOWERS. WILL DISCOUNT THE ECMWF FOR NOW.

THE VERY DRY AIR SHOULD MAKE FOR LARGE DIURNAL TEMPERATURE
RANGES. LOWS SHOULD DROP INTO THE 30S IN MOST OF THE AREA MONDAY
THROUGH WEDNESDAY MORNINGS WITH 20S IN THE USUAL COLD PLACES. THIS
COULD PRODUCE FROST ON ONE OR MORE OF THOSE MORNINGS.
&&

.AVIATION...EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING WITH LARGE HAIL AND STRONG GUSTY WINDS...ALONG WITH
ISOLATED MVFR CIGS AND IFR VSBYS. EXPECT IFR CIGS AND VSBYS IN
STRATUS AND FOG OVERNIGHT...THEN VSBYS IMPROVING TO VFR WITH MVFR
STRATUS DURING THE MORNING ON FRIDAY. THUNDERSTORM CHANCES WILL
CONTINUE THROUGH FRIDAY.
&&

.MARINE...MARINE DENSE FOG ADVISORY FOR THE BAY AND NEARSHORE
WATERS OF LAKE MI. HIGHER DEW POINTS OVER THE COOL WATER CAUSING
VSBYS TO DROP ALONG THE SHORE. WILL NEED TO MONITOR FOR TRENDS THE
REST OF THE AFTERNOON INTO TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/RDM
Hazardous weather outlook, May 12, 1:12 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
212 PM CDT THU MAY 12 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
212 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL MAY ALSO
ACCOMPANY ANY OF THE STORMS THIS AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-131915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
212 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME STORMS
COULD PRODUCE LARGE HAIL AND STRONG WIND GUSTS.

LOW VISIBILITY DUE TO FOG IS EXPECTED OVER THE LAKE AND BAY. A MARINE
DENSE FOG ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES ARE ANTICIPATED FOR THIS WEEKEND WITH
INCREASING NORTHEAST WIND.

In the hours before

Special weather statement, May 12, 2:31 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT THU MAY 12 2011

WIZ010-011-013-018-019-021-122145-
ONEIDA-FOREST-NORTHERN MARINETTE-LINCOLN-LANGLADE-NORTHERN OCONTO-
INCLUDING THE CITIES OF...RHINELANDER...CRANDON...TOMAHAWK...
ANTIGO
331 PM CDT THU MAY 12 2011

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL
COVERAGE LATE THIS AFTERNOON ACROSS MOST OF NORTHERN WISCONSIN.
MOST OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING
PEA TO PENNY SIZE HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY
RAIN. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE
ONE INCH HAIL. THE MOVEMENT OF THE PRECIPITATION IS TO THE
NORTHEAST AT 20 MPH.

ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY
EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK
SHELTER SHOULD THUNDERSTORMS ARRIVE.

WIZ020-030-031-035>037-045-122145-
MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
331 PM CDT THU MAY 12 2011

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
CENTRAL WISCONSIN LATE THIS AFTERNOON. MOST OF THESE THUNDERSTORMS
WILL HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE
HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. A FEW OF THESE
STORMS MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE
MOVEMENT OF THE PRECIPITATION IS TO THE NORTHEAST AT 20 MPH.

ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY
EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK
SHELTER SHOULD THUNDERSTORMS ARRIVE.

AK
Local storm report, May 12, 2:49 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
349 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             IOLA                    44.50N 89.11W
05/12/2011  E0.25 INCH       WAUPACA            WI   AMATEUR RADIO

            AND VERY HEAVY RAIN.

&&
Local storm report, May 12, 2:57 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
357 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             IOLA                    44.50N 89.11W
05/12/2011  M0.25 INCH       WAUPACA            WI   AMATEUR RADIO

&&
Special weather statement, May 12, 3:37 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT THU MAY 12 2011

WIZ010-011-013-018-019-021-122300-
ONEIDA-FOREST-NORTHERN MARINETTE-LINCOLN-LANGLADE-NORTHERN OCONTO-
INCLUDING THE CITIES OF...RHINELANDER...CRANDON...TOMAHAWK...
ANTIGO
437 PM CDT THU MAY 12 2011

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL
COVERAGE LATE THIS AFTERNOON ACROSS MOST OF NORTHERN WISCONSIN.
MOST OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING
PEA TO PENNY SIZE HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY
RAIN. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE
ONE INCH HAIL. THE MOVEMENT OF THE PRECIPITATION IS TO THE
NORTHEAST AT 20 MPH.

ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY
EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK
SHELTER SHOULD THUNDERSTORMS ARRIVE.

WIZ020-030-031-035>037-045-122300-
MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
437 PM CDT THU MAY 12 2011

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
CENTRAL WISCONSIN LATE THIS AFTERNOON. MOST OF THESE THUNDERSTORMS
WILL HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE
HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. A FEW OF THESE
STORMS MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE
MOVEMENT OF THE PRECIPITATION IS TO THE NORTHEAST AT 20 MPH.

ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY
EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK
SHELTER SHOULD THUNDERSTORMS ARRIVE.

WIZ038-039-048-049-073-074-122300-
OUTAGAMIE-BROWN-WINNEBAGO-CALUMET-SOUTHERN MARINETTE-
SOUTHERN OCONTO-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...OSHKOSH...
CHILTON...CRIVITZ
437 PM CDT THU MAY 12 2011

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO EAST CENTRAL
WISCONSIN BETWEEN 445 AND 600 PM. MOST OF THESE THUNDERSTORMS WILL
HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE HAIL...WIND
GUSTS GREATER THAN 40 MPH AND HEAVY RAIN. A FEW OF THESE STORMS
MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE MOVEMENT OF
THE PRECIPITATION WAS TO THE EAST AT 20 MPH.

ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY
EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK
SHELTER SHOULD THUNDERSTORMS ARRIVE.

AK
Local storm report, May 12, 3:44 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
444 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             EVERGREEN               44.84N 89.64W
05/12/2011  M0.25 INCH       MARATHON           WI   TRAINED SPOTTER

&&
Local storm report, May 12, 3:49 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
449 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             5 NE WESTON             44.95N 89.50W
05/12/2011  E0.50 INCH       MARATHON           WI   PUBLIC

            SLIGHTLY LARGER THAN 1/2 INCH HAIL.

&&

The radar

The Green Bay radar (KGRB), 124 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marathon

When
May 12, 3:58 PM CST
Where
Marathon County, 1.38 mi S of Kelly
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
44.900, -89.570

Thunderstorms dropped penny size hail in Weston.

Hail, Marathon

When
May 12, 3:59 PM CST
Where
Marathon County, 1.47 mi SSW of Schofield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.880, -89.610

Thunderstorms dropped penny to quarter size hail in Rothschild.

Hail, Marathon

When
May 12, 4:00 PM CST
Where
Marathon County, 0.49 mi E of Schofield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -89.590

Thunderstorms dropped quarter size hail in Schofield.

Hail, Marathon

When
May 12, 4:07 PM CST
Where
Marathon County, 1.47 mi SSW of Schofield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.880, -89.610

Quarter size hail fell in Rothschild.

Thunderstorm Wind, Outagamie

When
May 12, 4:21 PM CST
Where
Outagamie County, 0.69 mi S of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.290, -88.530

Thunderstorm winds downed large tree limbs in Greenville. The storm also produced pea size hail.

Hail, Outagamie

When
May 12, 4:26 PM CST
Where
Outagamie County, 0.69 mi S of Greenville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.290, -88.530

Thunderstorms dropped golf ball size hail in Greenville.

Hail, Outagamie

When
May 12, 4:40 PM CST
Where
Outagamie County, 1 mi N of Appleton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.285, -88.400

Nickel size hail fell in Grand Chute.

Hail, Forest

When
May 12, 5:25 PM CST
Where
Forest County, 2.76 mi N of Armstrong Creek
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.660, -88.450

Quarter size hail fell in Armstrong Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310565, 310567, 310568, 310569, 310575, 310570, 310572, 310574.